Oklahoma, 2018

Flooding in Oklahoma, March 27 to 29, 2018

March 27 to 29, 2018 · NWS TSA · 2 events in 2 counties and zones

A cold front moved through eastern Oklahoma on the 26th and 27th. Very moist air resided across the region ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front moved through eastern Oklahoma on the 26th and 27th. Very moist air resided across the region ahead of the front. Widespread showers and thunderstorms developed over the area as the front moved into eastern Oklahoma, and the unseasonably moist air supported heavy rainfall with this activity. Much of northeastern Oklahoma received between two and five inches of rain over a 36 to 48 hour period. This widespread, heavy rainfall resulted in moderate river flooding in the Lower Arkansas River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 27, 7:47 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 27, 7:47 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
847 PM CDT Tue Mar 27 2018

.DISCUSSION...
Will keep the current Flood Watch in place until the
06z expiration time. Light to moderate rain continues
this evening from southeast Oklahoma into northwest
Arkansas. Most areas have seen less than one-quarter
inch of rain over the past several hours with an additional
one-quarter inch or so possible for the remainder of the
night across southeast Oklahoma into northwest Arkansas
as additional rain showers move across the area.

Have only made minor adjustments to the current forecast
for Tonight to better reflect current trends in observations
and short-term model guidance.

&&

.PREV DISCUSSION... /Issued 633 PM CDT Tue Mar 27 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Mainly IFR conditions will prevail through the forecast period.
Periods of rain will continue through at least Wednesday morning,
mainly at the southeast Oklahoma and northwest Arkansas sites.

PREV DISCUSSION... /Issued 333 PM CDT Tue Mar 27 2018/

DISCUSSION...

The current round of rainfall, forced by lift on the cool side of
a frontal boundary and in advance of a positive tilt trough to our
west, should conclude by late tonight. However, the rains will
extend beyond the current flood watch expiration time, so the
watch was extended for areas where the heavier rains are occurring
now thru 06Z.

Another round of rainfall is expected on Wednesday, in association
with the main upper wave. Rainfall amounts and rates should be
lighter however. Some chance for rain will extend into Wednesday
night and Thursday as a northern stream wave dives southeast into
the region in the basal portion of a deepening upper trough over
the eastern two thirds of the nation.

More tranquil weather is expected to close out the week and begin
the weekend. Rain chances return as a strong cold front pushes
into the region during the latter part of the weekend. Instability
will be limited, thus severe weather potential looks low at this
point. There will be more potential for rain early next week.
Indications are that another strong cold front will arrive late
next week.

Temperatures should remain below average the next few days,
trending upward toward the end of the week. Lows could get close
to freezing in a few spots Friday morning as skies clear out in
the wake of the northern stream wave. Saturday may be the warmest
day of the week ahead of the strong cold front. Well below
average temps are expected early next week.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 AM CDT Wednesday for OKZ049-053-068>076.

AR...Flood Watch until 1 AM CDT Wednesday for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...10
Hazardous weather outlook, Mar 27, 3:26 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
426 PM CDT Tue Mar 27 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
426 PM CDT Tue Mar 27 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Much of eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Southeast Oklahoma and western Arkansas.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...southeast Oklahoma into northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers and a few thunderstorms will continue to stream to the northeast
across southeast Oklahoma into western Arkansas this Evening with the activity tapering
off later Tonight. Additional rainfall amounts of around 1 inch will be possible across
this region. Lighter rain showers will continue to affect northeast Oklahoma. Flooding
of low lying areas, creeks and even some rivers will continue.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY AND THURSDAY...Thunderstorm Potential.
FRIDAY...No Hazards.
SATURDAY...Thunderstorm Potential.
SUNDAY AND MONDAY...No Hazards.

EXTENDED DISCUSSION...
Additional showers and thunderstorms are possible Wednesday and Thursday
the primary upper system moves through the region. Drier weather is
expected the remainder of the week, with the chances of showers and
thunderstorms returning to the forecast Saturday as the next front drops
into the southern Plains.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Adair

When
March 27, 8:30 PM CST to March 28, 12:00 PM CST
Where
Adair County, 1 mi NE of Ballard to 2.3 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.110, -94.557

The Illinois River near Watts rose above its flood stage of 13 feet at 9:30 pm CDT on March 27th. The river crested at 17.90 feet at 4:00 am CDT on the 28th, resulting in moderate flooding. Farmland and permanent campgrounds were flooded. The river fell below flood stage at 1:00 pm CDT on the 28th.

Flood, Cherokee

When
March 28, 3:00 AM CST to March 29, 1:15 PM CST
Where
Cherokee County, Tahlequah to 1.1 mi SSE of Moodys
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.920, -94.970

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 4:00 am CDT on March 28th. The river crested at 14.86 feet at 11:30 pm CDT on the 28th, resulting in moderate flooding. Some county roads, cabins, and parks were flooded. The river fell below flood stage at 2:15 pm CDT on the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745134, 745135.